🚶 Morse Fall Risk Scale
The Morse Fall Scale (MFS) rapidly stratifies an inpatient's fall risk from six items, guiding the intensity of fall-prevention measures.
Thresholds are institution-tunable; many hospitals set the high-risk cut at 45, while some use 51 — calibrate to local population and intervention capacity. (original synthesis · not guideline verbatim)
Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.
When to use
Score history of falling, secondary diagnosis, ambulatory aid, IV/heparin lock, gait, and mental status; sum them. A higher total means higher fall risk and triggers escalating preventive measures.
How it works
Total = fall history (0/25) + secondary diagnosis (0/15) + ambulatory aid (0/15/30) + IV or heparin lock (0/20) + gait (0/10/20) + mental status (0/15). Bands: 0–24 low · 25–44 moderate · ≥45 high.
Key points
- Thresholds are institution-tunable; many hospitals set the high-risk cut at 45, while some use 51 — calibrate to local population and intervention capacity. (original synthesis · not guideline verbatim)
- The 'ambulatory aid' item scores 30 when the patient uses furniture for support, higher than using a cane/walker (15) — clutching furniture signals greater instability.
- The score is a triage tool, not a substitute for individualized assessment; combine with environmental rounds, medication review (sedatives/antihypertensives), and toileting schedules.
References
- Morse JM, et al. Development of a scale to identify the fall-prone patient. Can J Aging. 1989;8(4):366-377.
- Agency for Healthcare Research and Quality (AHRQ). Preventing Falls in Hospitals Toolkit.
Worked calculation
The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.
| Fall history in the past 3 months | No (0) |
|---|---|
| ≥ 1 medical diagnosis (multiple diagnoses) | No (0) |
| Ambulatory aid | None/bedrest/nurse assist (0) |
| IV therapy/heparin lock | No (0) |
| Gait | Normal/bedrest/wheelchair (0) |
| Mental status | Aware of own ability (0) |
→Morse score0 points
- Risk stratification:Low risk
| Fall history in the past 3 months | Yes (25) |
|---|---|
| ≥ 1 medical diagnosis (multiple diagnoses) | Yes (15) |
| Ambulatory aid | Furniture for support (30) |
| IV therapy/heparin lock | Yes (20) |
| Gait | Impaired (20) |
| Mental status | Overestimates ability/forgets limits (15) |
→Morse score125 points
- Risk stratification:High risk
Frequently asked questions
- What is Morse Fall Risk Scale?
- The Morse Fall Scale (MFS) rapidly stratifies an inpatient's fall risk from six items, guiding the intensity of fall-prevention measures.
- How is Morse Fall Risk Scale calculated? What is the core formula?
- Total = fall history (0/25) + secondary diagnosis (0/15) + ambulatory aid (0/15/30) + IV or heparin lock (0/20) + gait (0/10/20) + mental status (0/15). Bands: 0–24 low · 25–44 moderate · ≥45 high.
- When is Morse Fall Risk Scale used?
- Score history of falling, secondary diagnosis, ambulatory aid, IV/heparin lock, gait, and mental status; sum them. A higher total means higher fall risk and triggers escalating preventive measures.
- What are the key clinical points for Morse Fall Risk Scale?
- Thresholds are institution-tunable; many hospitals set the high-risk cut at 45, while some use 51 — calibrate to local population and intervention capacity. (original synthesis · not guideline verbatim) The 'ambulatory aid' item scores 30 when the patient uses furniture for support, higher than using a cane/walker (15) — clutching furniture signals greater instability. The score is a triage tool, not a substitute for individualized assessment; combine with environmental rounds, medication review (sedatives/antihypertensives), and toileting schedules.
- What are the limits and cautions when using Morse Fall Risk Scale?
- For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
- How is Morse Fall Risk Scale calculated in practice? Can you show a worked example?
- Inputs: Fall history in the past 3 months No (0), ≥ 1 medical diagnosis (multiple diagnoses) No (0), Ambulatory aid None/bedrest/nurse assist (0), IV therapy/heparin lock No (0), Gait Normal/bedrest/wheelchair (0), Mental status Aware of own ability (0) → Result: Morse score 0 points(Risk stratification: Low risk) Inputs: Fall history in the past 3 months Yes (25), ≥ 1 medical diagnosis (multiple diagnoses) Yes (15), Ambulatory aid Furniture for support (30), IV therapy/heparin lock Yes (20), Gait Impaired (20), Mental status Overestimates ability/forgets limits (15) → Result: Morse score 125 points(Risk stratification: High risk)